Antithyroid drug-induced hematopoietic damage: A retrospective cohort study of agranulocytosis and pancytopenia involving 50,385 patients with Graves' disease

Natsuko Watanabe, Hiroto Narimatsu, Jaeduk Yoshimura Noh, Takuhiro Yamaguchi, Kazuhiko Kobayashi, Masahiro Kami, Yo Kunii, Koji Mukasa, Kunihiko Ito, Koichi Ito

Research output: Contribution to journalArticlepeer-review

69 Citations (Scopus)

Abstract

Context: Although antithyroid drug (ATD)-induced hematopoietic damage is a significant concern, it has not been comprehensively investigated. Objective: Our objective was to describe the clinical features of ATD-induced hematopoietic damage. Design and Setting: This was a retrospective cohort study in Tokyo, Japan. Patients: Between January 1983 and December 2002, 50,385 patients at Ito Hospital were diagnosed with Graves' disease. We retrospectively reviewed their medical, pathological, and laboratory records between January 1983 and December 2010. Main Outcome: Incidence and clinical features of ATD-induced agranulocytosis and pancytopenia were evaluated. Results: Of 55 patients with documented hematopoietic damage, 50 had a granulocytosis and 5 had pancytopenia. All of them received ATD, either methimazole (n = 51) or propylthiouracil (n = 4). Median intervals between initiation of ATD therapy and the onset of agranulocytosis and pancytopenia were 69 d (range, 11-233 d) and 41 d (range, 32-97 d), respectively. Either anemia or thrombocytopenia was also documented in seven of the 50 patients with agranulocytosis. Agranulocytosis was the first manifestation of hematopoietic damage in four of the five patents with pancytopenia. Hematopoietic damage recovered with supportive measures including granulocyte colony-stimulating factor (n = 37), steroids (n = 10), and other supportive measures (n = 8) in 54 patients, whereas the remaining patient died of complications from infection. This study failed to identify the risk factors for ATD-induced hematopoietic damage. Conclusions: This study showed that ATD cause hematopoietic changes, which are occasionally severe and potentially fatal. The pathogenesis of agranulocytosis and pancytopenia might overlap, and additional studies are warranted to clarify this and to establish an optimal treatment strategy.

Original languageEnglish
Pages (from-to)E49-E53
JournalJournal of Clinical Endocrinology and Metabolism
Volume97
Issue number1
DOIs
Publication statusPublished - 2012 Jan

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Biochemistry
  • Endocrinology
  • Clinical Biochemistry
  • Biochemistry, medical

Fingerprint Dive into the research topics of 'Antithyroid drug-induced hematopoietic damage: A retrospective cohort study of agranulocytosis and pancytopenia involving 50,385 patients with Graves' disease'. Together they form a unique fingerprint.

Cite this